Funnel Cloud, Bottineau
- When
- June 27, 1:47 PM CST to 1:51 PM CST
- Where
- Bottineau County, 0.45 mi W of Antler
- Reported by
- Public
- Coordinates
- 48.970, -101.280
Brief funnel cloud was reported. This funnel cloud did not reach the surface.
A slow moving surface boundary combined with steep low level lapse rates and a low cloud base to result in several funnel cloud reports across the local area. None of the funnels reached the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A slow moving surface boundary combined with steep low level lapse rates and a low cloud base to result in several funnel cloud reports across the local area. None of the funnels reached the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 11:49 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1249 PM CDT FRI JUN 27 2014 .UPDATE... ISSUED AT 1249 PM CDT FRI JUN 27 2014 MCV OVER CENTRAL SOUTH DAKOTA IS GENERATING THUNDERSTORM ACTIVITY OVER NORTH CENTRAL SOUTH DAKOTA...JUST WEST OF ABERDEEN. THE LATEST HRRR PROGS THIS MCV AND ATTENDANT CONVECTIVE ACTIVITY TO MOVE NORTH INTO THE JAMES RIVER VALLEY THIS AFTERNOON. DO NOT SEE ANY REASON TO DEVIATE FROM THIS FORECAST...SO KEPT LIKELY POPS GOING FOR THE EASTERN CWA. HOWEVER...LOWERED POPS TO CHANCE CATEGORY WEST WHERE IT APPEARS AFTERNOON CONVECTION WILL HAVE A DIFFICULT TIME INITIATING. THE SHORT RANGE MODELS CONTINUE TO PAINT A WET PICTURE ACROSS THE STATE TONIGHT AS A NEGATIVELY TILTED TROUGH PIVOTS INTO SOUTH DAKOTA. SHOWERS AND THUNDERSTORMS ARE PROGGED TO CONTINUE SATURDAY AS THE TROUGH PIVOTS THROUGH NORTH DAKOTA. FOR NOW WILL KEEP THE FLASH FLOOD WATCH IN EFFECT THROUGH 12Z SATURDAY...AND WILL ALLOW LATER SHIFTS DECIDE IF THE WATCH WILL NEED TO BE EXTENDED IN TIME. UPDATE ISSUED AT 955 AM CDT FRI JUN 27 2014 UPDATED THE FORECAST TO TAMP DOWN POPS FOR MOST OF THE CWA THIS MORNING BASED ON CURRENT RADAR OBS AND TRENDS. THERE IS QUITE A BIT OF UNCERTAINTY REGARDING THE SHORT TERM FORECAST. LAST NIGHT'S CONVECTION HAS STABILIZED THE BOUNDARY LAYER AND WORKED OVER THE ATMOSPHERE QUITE A BIT. IT WILL TAKE A WHILE FOR THE ATMOSPHERE TO RELOAD AND FOR CONVECTION TO BEGIN TO FIRE ALONG A WEAK SURFACE BOUNDARY OVER WESTERN NORTH DAKOTA THIS AFTERNOON. FURTHERMORE...THE HIGHEST DEEP LAYER SHEAR (~30 KNOTS) IS PROGGED TO DEVELOP OVER WESTERN NORTH DAKOTA THIS AFTERNOON WHEREAS THE GREATEST INSTABILITY (MUCAPE ~1000 J/KG) IS PROGGED TO DEVELOP OVER CENTRAL AND EASTERN NORTH DAKOTA. THE DISCONNECT WITH THESE PARAMETERS SHOULD HAMPER THE SEVERE THREAT TODAY. WITH THAT BEING SAID...DO NOT THINK THE SEVERE THREAT IS ZERO EITHER. FROM THIS MORNING'S BISMARCK SOUNDING...PWATS ARE AROUND THE 80TH PERCENTILE...WHICH IS WELL ABOVE ONE STANDARD DEVIATION ABOVE NORMAL. GIVEN THE COPIOUS AMOUNTS OF MOISTURE IN THE ATMOSPHERE...WILL MAINTAIN THE FLASH FLOOD WATCH FOR THE ENTIRE CWA. THE UPDATED PRODUCTS HAVE BEEN SENT. UPDATE ISSUED AT 648 AM CDT FRI JUN 27 2014 NO SIGNIFICANT CHANGES WITH THIS FORECAST UPDATE. THE NEXT WAVE OF CONVECTION AS OF 1145 UTC WAS PROPAGATING NORTH OUT OF SOUTH DAKOTA AND WILL ENTER NORTH DAKOTA BETWEEN 12-14 UTC. SEVERE WEATHER IS NOT EXPECTED WITH THIS WAVE OF STORMS THIS MORNING. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 400 AM CDT FRI JUN 27 2014 LATEST WATER VAPOR DETAILS A MOIST SOUTHWEST FLOW INTO NORTH DAKOTA WITH MULTIPLE SHORTWAVES AHEAD OF A NEGATIVELY TILTED TROUGH WORKING ITS WAY THROUGH THE NORTHERN ROCKIES AND GREAT BASIN. AT THE SURFACE...A WARM FRONT STRAGGLING NEAR/ALONG THE SOUTHERN BORDER WILL LIFT INTO CENTRAL NORTH DAKOTA BY MID TO LATE MORNING. LOCAL AND REGIONAL RADAR SHOWS A LARGE SHIELD OF SHOWERS AND THUNDERSTORMS IN WESTERN AND WEST CENTRAL NORTH DAKOTA ASSOCIATED WITH THIS WARM FRONT EARLY THIS MORNING...AND EXPECT THESE TO GENERALLY MAINTAIN A NORTHWARD MOVEMENT. DESPITE SOME LULL IN THE PRECIPITATION IN THE MID MORNING HOURS...A SURFACE LOW PRESSURE/COLD FRONT IN SOUTHEAST MONTANA WILL ADVANCE INTO WESTERN WESTERN NORTH DAKOTA BY LATE FRIDAY MORNING. WITH A MORE SOUTHERLY UPPER WIND FLOW DEVELOPING THIS AFTERNOON PER APPROACH OF THE NEGATIVE TILTED TROUGH...EXPECT THE SURFACE FRONT TO SLOW DOWN TO A CREEP AS IT BECOMES PARALLEL WITH THE UPPER FLOW. THE FRONT WILL LIMP FROM CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY BETWEEN 06Z- 12Z SATURDAY. THAT BEING SAID...HEAVY RAINFALL WILL CONTINUE TO BE A PRIME THREAT AS SHOWERS AND THUNDERSTORMS REDEVELOP. WILL CONTINUE WITH THE FLOOD WATCH FROM PREVIOUS SHIFTS AND MENTION HEAVY RAIN. IN ADDITION...SEVERE WEATHER POTENTIAL FOR WESTERN AND CENTRAL NORTH DAKOTA PER SPC CONVECTIVE DAY 1 OUTLOOK WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 400 AM CDT FRI JUN 27 2014 THUNDERSTORM CHANCES ON SATURDAY AND STRONG WINDS ON SUNDAY WILL HIGHLIGHT THE EXTENDED FORECAST. THE 00 UTC GUIDANCE SUITE IS IN AGREEMENT ON A SIGNIFICANT UPPER LEVEL TROUGH ACROSS THE NORTHERN PLAINS...WITH ITS REFLECTION AT THE SURFACE ACROSS THE JAMES AND RED RIVER VALLEYS SATURDAY AFTERNOON. THUS...FOCUSED THE HIGHEST POPS ALONG AND EAST OF HIGHWAY 83 ON SATURDAY...DECREASING TO THE WEST. THE SEVERE AND HEAVY RAINFALL THREAT WILL BE FOCUSED TO THE EAST ACROSS NORTHWEST MINNESOTA WHERE THE INSTABILITY AND MOISTURE PLUME WILL BE LOCATED AHEAD OF THE SURFACE TROUGH. ON SUNDAY...AN ANOMALOUSLY DEEP UPPER LEVEL LOW CLOSES OFF ACROSS SOUTHERN MANITOBA. A DRY SLOT OVERTAKES THE SOUTHERN HALF OF NORTH DAKOTA THROUGH THE DAY...WITH SCATTERED RAIN SHOWER AND THUNDERSTORM ACTIVITY FOCUSED ACROSS THE US HIGHWAY 2 CORRIDOR WITH THE UPPER LEVEL LOW. A TIGHT PRESSURE GRADIENT SOUTH OF THE 984-986 MB SURFACE LOW ACROSS CENTRAL MANITOBA SUPPORTS WESTERLY WIND GUSTS OF 30-35 KTS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA ON SUNDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...NON-SEVERE...ARE EXPECTED ACROSS MUCH OF THE WEST AND CENTRAL MONDAY IN GREATER WRAP AROUND MOISTURE UNDER COLD TEMPERATURES ALOFT WITH THE DEPARTING DEEP LOW INTO WESTERN ONTARIO. THEREAFTER...NORTHWEST FLOW ALOFT SETS UP ACROSS THE NORTHERN PLAINS TUESDAY THROUGH THURSDAY...WHICH IS NOTORIOUS FOR IMPULSES WITH LOW PREDICTABILITY SUPPORTING DIURNALLY DRIVEN CONVECTION. THIS PATTERN ALSO SUPPORTS CONTINUED BELOW NORMAL TEMPERATURES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1249 PM CDT FRI JUN 27 2014 THE MVFR CONDITIONS AT KDIK AND KJMS ARE EXPECTED TO LIFT TO VFR BY 20Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING NORTH ACROSS NORTH DAKOTA THROUGH THE TAF PERIOD. SOME THUNDERSTORMS MAY BECOME SEVERE WITH HAIL AND STRONG WINDS...LATE THIS AFTERNOON AND EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NDZ001>005- 009>013-017>023-025-031>037-040>048-050-051. && UPDATE...TM SHORT TERM...KS LONG TERM...AYD AVIATION...AC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 941 AM CDT FRI JUN 27 2014 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281445- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 941 AM CDT FRI JUN 27 2014 /841 AM MDT FRI JUN 27 2014/ ...FLASH FLOOD WATCH THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. A FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT. THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE LIKELY ACROSS CENTRAL NORTH DAKOTA ON SATURDAY...WITH A CHANCE OF THUNDERSTORMS WEST. THERE IS A CHANCE OF THUNDERSTORMS NORTH ON SUNDAY...AND ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA MONDAY AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL...DAMAGING WINDS...RAINFALL TOTALS AND FLOODING TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS TM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 153 PM CDT FRI JUN 27 2014 NDZ037-048-271945- LA MOURE-STUTSMAN- 153 PM CDT FRI JUN 27 2014 ...STRONG THUNDERSTORM MOVING NORTH INTO SOUTHERN STUTSMAN COUNTY... AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NORTONVILLE...OR 22 MILES SOUTH OF JAMESTOWN...MOVING NORTH AT 20 MPH. PENNY SIZE HAIL...WINDS UP TO 30 MPH...DEADLY CLOUD TO GROUND LIGHTNING...AND A PERIOD OF VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JAMESTOWN... MONTPELIER... BUCHANAN... SPIRITWOOD LAKE... MILLARTON... SYDNEY... ELDRIDGE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4712 9907 4713 9852 4653 9860 4650 9886 TIME...MOT...LOC 1851Z 172DEG 17KT 4661 9875 HEINERT
The Minot AFB radar (KMBX), 71 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
4 funnel cloud. Local standard time, as filed.
Brief funnel cloud was reported. This funnel cloud did not reach the surface.
Brief funnel cloud was reported. This funnel cloud did not reach the surface.
Brief funnel cloud was reported. This funnel cloud did not reach the surface.
Brief funnel cloud was reported. This funnel cloud did not reach the surface.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527935, 527936, 527938, 527939.